Alert archive / Kentucky / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 210, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Dec 23, 2015, 4:40 PM EST for Switzerland County, Indiana; 4 counties in Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 23, 2015, 4:40 PM EST (21:40 UTC)
- Expired
- Dec 23, 2015, 5:17 PM EST
- In force
- 37 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Switzerland County, IN, Boone County, KY, Carroll County, KY, Gallatin County, KY, Owen County, KY
The radar
The Louisville radar (KLVX), 105 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 23, 1:28 PM EST | Tornado Watch | SPC | 8 hr |
| Dec 23, 4:17 PM EST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
944
WUUS51 KILN 232140
SVRILN
INC155-KYC015-041-077-187-232230-
/O.NEW.KILN.SV.W.0210.151223T2140Z-151223T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
440 PM EST WED DEC 23 2015
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SWITZERLAND COUNTY IN SOUTHEASTERN INDIANA...
GALLATIN COUNTY IN NORTHERN KENTUCKY...
NORTHWESTERN OWEN COUNTY IN NORTHERN KENTUCKY...
CARROLL COUNTY IN NORTHERN KENTUCKY...
SOUTH CENTRAL BOONE COUNTY IN NORTHERN KENTUCKY...
* UNTIL 530 PM EST.
* AT 437 PM EST...RADAR INDICATED SEVERE THUNDERSTORMS LOCATED ALONG
A LINE EXTENDING FROM 11 MILES SOUTHWEST OF VERSAILLES TO 13 MILES
NORTHWEST OF LA GRANGE...MOVING EAST AT 50 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 60 MPH...
VERY HEAVY RAIN WHICH MAY CAUSE MINOR FLOODING...
* LOCATIONS IMPACTED INCLUDE...
CARROLLTON...VEVAY...WARSAW...KENTUCKY SPEEDWAY...PLEASANT...
FAIRVIEW...GHENT...SANDERS...SPARTA...PATRIOT...WORTHVILLE...
PRESTONVILLE...MARKLAND...BRAYTOWN...AVONBURG...MOUNT STERLING...
INTERSTATE 71 AT MILE MARKER 52...MOOREFIELD...INTERSTATE 71 AT
STATE ROUTE 227 AND EAST ENTERPRISE.
THIS INCLUDES I-71 IN KENTUCKY BETWEEN MILE MARKERS 39 AND 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A STURDY BUILDING. STAY AWAY FROM WINDOWS AND DOORS
UNTIL THESE STORMS HAVE PASSED.
TORNADOES CAN DEVELOP SUDDENLY IN THESE CONDITIONS. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. IF IN A
MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER.
TO REPORT SEVERE WEATHER...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3874 8526 3869 8520 3891 8520 3889 8473
3854 8495 3854 8501 3856 8501 3857 8504
3856 8506 3858 8508 3860 8508 3858 8521
3863 8523 3873 8533 3874 8533
TIME...MOT...LOC 2137Z 251DEG 42KT 3891 8535 3854 8556
TORNADO...POSSIBLE
HAIL...<0.75IN
WIND...60MPH
$$
BINAU1 follow-up statement
950
WWUS51 KILN 232217
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
517 PM EST WED DEC 23 2015
INC155-KYC015-041-077-187-232227-
/O.CAN.KILN.SV.W.0210.000000T0000Z-151223T2230Z/
SWITZERLAND IN-GALLATIN KY-OWEN KY-CARROLL KY-BOONE KY-
517 PM EST WED DEC 23 2015
...THE SEVERE THUNDERSTORM WARNING FOR SWITZERLAND...GALLATIN...
NORTHWESTERN OWEN...CARROLL AND SOUTH CENTRAL BOONE COUNTIES IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING HAS BEEN CANCELLED.
PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY GOING TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMIT YOUR
REPORT VIA SOCIAL MEDIA.
LAT...LON 3874 8526 3869 8520 3891 8520 3889 8473
3854 8495 3854 8501 3856 8501 3857 8504
3856 8506 3858 8508 3860 8508 3858 8521
3863 8523 3873 8533 3874 8533
$$
KURZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 4:28 PM EST, 12 minutes earlier.
Area forecast discussion, Dec 23, 4:28 PM EST, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 428 PM EST WED DEC 23 2015 .SYNOPSIS... A LINE OF SHOWERS AND STORMS WILL MOVE THROUGH THE REGION THIS AFTERNOON AND EVENING. A WEAKENING COLD FRONT WILL MOVE THROUGH TOMORROW MORNING...STALLING SOUTHEAST OF THE AREA BY THURSDAY EVENING. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH EARLY NEXT WEEK WITH ADDITIONAL CHANCES FOR RAIN DEVELOPING OVER THE WEEKEND AS THE FRONT MOVES NORTH. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... SQUALL LINE IS ADVANCING MUCH QUICKER THAN ANY OF THE MODELS HAD FORECAST...ENTERING THE FA BETWEEN 21-22Z. DECIDED TO HOLD THIS LINE TOGETHER ACROSS THE ENTIRE CWA...AND HAVE FORECASTED IT THROUGH THE FA BY 03Z. USING THIS SOLUTION MAKES FORECASTING THE REST OF THE NIGHT TRICKY...SINCE THEY DONT BRING THE LINE IN UNTIL AFTER 00Z. SECOND FLY IN THE OINTMENT IS LINE SEGMENT MOVING THROUGH WESTERN KY. HOW AND WHEN WILL IT REACH THE FA. HELD ON TO SOME PREVAILING SHOWERS BEHIND THE LINE FOR SEVERAL HOURS...THEN BEGAN TO DRY THING OUT FROM W TO EAST BEGINNING AROUND 04Z. EXCEPT FOR A LINGERING 20 POP IN THE EXTREME SE...HAVE THE FA AREA DRY BY 12Z. TEMPERATURES WILL BE NON DIURNAL TONIGHT...STAYING STEADY OR RISING FOR THE FIRST PART OF THE TONIGHT BEFORE FALLING OFF AT THE END. A LARGE TEMPERATURE GRADIENT SHOULD EXIST AT THE END OF TONIGHT WITH LOWS IN THE NW COUNTIES IN THE MID 40S AND THE UPPER 50S IN THE SE. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... OTHER THAN A LINGERING SLIGHT CHANCE OF A SHOWER IN THE EXTREME SOUTHEAST COUNTIES TOMORROW MORNING. THURSDAY SHOULD BE DRY. A MIX OF CLOUDS AND SUN SHOULD ALLOW TEMPERATURES TO REMAIN WELL ABOVE NORMAL WITH HIGHS REACHING THE MID 50S IN THE NORTHWEST AND THE MID 60S ACROSS THE SOUTH. WITH HIGH PRESSURE BUILDING ACROSS THE GREAT LAKES TOMORROW INTO THURSDAY NIGHT THE FRONT IS SHUNTED SOUTH OF THE REGION. THERE IS A WIDERANGE IN MODEL SOLUTIONS FOR LATE THURSDAY NIGHT INTO FRIDAY IN HOW QUICKLY THE PCPN RETURNS INTO THE FA. THE GFS AND CANADIAN KEEP THE FA DRY THURSDAY NIGHT...WHILE THE NAM AND ECMWF BRING SOME LIGHT PCPN IN NRN KY. THE ECMWF AND CANADIAN THEN LIFT THE PCPN OVER THE FA FRIDAY...WHILE THE GFS AND NAM KEEP IT SOUTH OF THE REGION. LEANED TOWARDS THE GFS SOLUTION SINCE IT IS THE MOST CONSISTENT...DID ADD A CHANCE OF PCPN IN THE SOUTH TO COVER THE OTHER SOLUTIONS. ANOTHER WARM DECEMBER DAY IS FORECAST FOR CHRISTMAS. HIGHS RANGING FROM THE MID 50S TO MID 60S. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... A VERY ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH MUCH OF THE EXTENDED PERIOD WITH A COUPLE ROBUST SYSTEMS MOVING THROUGH THE REGION. A WARM FRONT WILL LIFT NORTHWARD THROUGH THE AREA SATURDAY MORNING ALONG WITH STRONG WAA AND ISENTROPIC LIFT. MOISTURE TRANSPORT WILL BE IMPRESSIVE SATURDAY INTO SUNDAY THANKS TO A 40 TO 50 KT LLJ ADVECTING IN UPPER 50S TO LOWER 60S DEW POINTS. GIVEN THAT THE AXIS OF STRONGEST MOISTURE TRANSPORT WILL BE ORIENTED ALONG THE FRONT...EXPECT COPIOUS AMOUNTS OF MOISTURE. PWATS SATURDAY INTO SUNDAY WILL LIKELY INCREASE TO OVER 1.5 INCHES ACROSS OUR ENTIRE CWA. NAEFS PWAT STANDARDIZED ANOMALIES WITHIN THE ILN CWA ARE FORECAST TO EXCEED 3 SIGMAS AND THE MAJORITY OF THE CWA WILL ALSO FALL WITHIN THE NAEFS MAXIMUM PWAT PERCENTILES FOR LATE DECEMBER...NEEDLESS TO SAY A VERY IMPRESSIVE MOISTURE SIGNAL FOR THIS TIME OF YEAR. FOCUS FOR THE HEAVIEST SHOWERS WILL BE MAINLY ALONG THE WARM FRONT AS IT LIFTS FROM SOUTH TO NORTH ON SATURDAY. THE FRONT WILL THEN STALL JUST NORTHWEST OF THE ILN CWA SATURDAY NIGHT...AND DROP BACK SOUTHEASTWARD AS A COLD FRONT ON SUNDAY. MUCAPES WILL BE A FEW HUNDRED J/KG AND FORECAST SOUNDINGS SUPPORT A CHANCE OF THUNDER UNTIL THE COLD FRONT PUSHES THROUGH. LOCALIZED FLOODING AND LATER ON SOME RIVER FLOODING WILL BE POSSIBLE GIVEN THE PROLONGED PERIOD OF ANOMALOUSLY HIGH MOISTURE. MUCH COLDER /BUT STILL ABOVE NORMAL/ AND DRIER AIR WILL STREAM IN BEHIND THE FRONT SUNDAY NIGHT. CANNOT RULE OUT A LIGHT RAIN/SNOW MIX IN THE FAR NORTH EARLY MONDAY MORNING BEFORE TEMPERATURES WARM AND SUPPORT A CHANGEOVER TO RAIN DURING THE DAY MONDAY. AS THE GFS/ECMWF BEGIN TO DIVERGE ON MONDAY HAVE GONE WITH A BLEND OF THE TWO FOR THE REMAINDER OF THE EXTENDED PERIOD. A SURFACE LOW WILL DEVELOP OVER THE SOUTHERN PLAINS AND LIFT INTO THE OHIO VALLEY MONDAY INTO TUESDAY. ANOTHER SIGNIFICANT PUSH OF MOISTURE WILL ALLOW FOR MORE WIDESPREAD SHOWERS ACROSS THE AREA MONDAY AND MONDAY NIGHT. SEEING VERY LITTLE IF ANY ELEVATED INSTABILITY SO DO NOT EXPECT ANY THUNDER WITH THIS SYSTEM. THEN GENERALLY SLIGHT CHANCE POPS FOR TUESDAY INTO WEDNESDAY AS WEAK DISTURBANCES MOVE THROUGH...WITH SOME LIGHT SNOW SHOWERS POSSIBLE TUESDAY NIGHT. TEMPERATURES WILL START OFF WELL ABOVE NORMAL ON SATURDAY WITH RECORD HIGHS CERTAINLY POSSIBLE GIVEN A BROAD 925 MB TEMP ANOMALY ABOVE 2 SIGMAS SITTING OVER THE OHIO VALLEY. HIGH TEMPERATURES ON SATURDAY WILL LIKELY BE IN THE LOW 60S NORTH AND NEAR 70 IN THE SOUTH. WILL COOL BACK DOWN FOR THE REMAINDER OF THE PERIOD BUT STILL REMAIN ABOVE NORMAL FOR LATE DECEMBER. && .AVIATION /21Z WEDNESDAY THROUGH MONDAY/... LOW PRESSURE CENTERED OVER THE MISSOURI VALLEY WILL TRACK NE TO THE GREAT LAKES OVER NEXT 12 HRS. AN ASSOCIATED COLD FRONT WILL PIVOT EASTWARD FROM THE LOW INTO THE REGION AFTER 00Z TONIGHT. MAIN CONCERN THROUGH 00Z WILL BE TIGHTENING OF PRESSURE GRADIENT...LEADING TO GRADUALLY INCREASING SOUTHERLY WINDS... WITH GUSTS TO 30 KTS POSSIBLE AFTER 00Z. SHOWERS ACROSS SOUTHERN INDIANA WILL GRADUALLY MOVE INTO THE REGION AFTER 21Z... AND HIGH RESOLUTION MODELS CONTINUE TO BRING SHOWER ACTIVITY INTO WESTERN TAF SITES OF KCVG...KLUK...KDAY...AND KILN...WITH KCMH AND KLCK REMAINING DRY THROUGH 00Z. AFTER LATE AFT SHOWERS... MAIN CONCERN WILL BE AN ORGANIZED AREA OF CONVECTION WHICH IS FORECAST TO MOVE THROUGH THE AREA IN THE 00Z TO 06Z TIME FRAME. THIS FEATURE SEEMS TO BE SOMEWHAT REFLECTED AT THE SURFACE BY A CONVERGENT PREFRONTAL TROF AXIS. THE HIGH RESOLUTION MODELS ARE COMING INTO BETTER AGREEMENT WITH TIMING WITH MAIN AREA OF TSRA. IN THE VERY MOIST AIRMASS... MVFR CONDITIONS ARE LIKELY IN SHOWERS WITH IFR VISIBILITIES POSSIBLE IN THE HEAVIER SHOWERS/STORMS. WIND GUSTS OVER 40KTS ARE POSSIBLE WITH THE STRONGER STORMS THAT DEVELOP. AFTER 06Z THURSDAY...TSRA IS EXPECTED TO MOVE E OF KCMH AND KLCK FAIRLY QUICKLY AND AFOREMENTIONED FRONT WILL MOVE INTO THE AREA. AS OF NOW...NOT MUCH ACTIVITY IS EXPECTED ALONG THE FRONT AS FORCING WEAKENS AND THE LOW MOVES WELL AWAY FROM OUR REGION. MVFR CIGS ARE LIKELY TO SCATTER OUT BY 12Z WITH VFR CONDITIONS AND LIGHTER WINDS EXPECTED FOR END OF TAF PERIOD. OUTLOOK... MVFR CONDITIONS POSSIBLE FRIDAY NIGHT INTO MONDAY AS A FRONT AND ASSOCIATED PRECIPITATION LINGER ACROSS THE REGION. && .CLIMATE... TODAY WILL BE THE PEAK OF THE ANOMALOUSLY WARM TEMPERATURES OVER THE MIDDLE OHIO VALLEY. 925MB TEMPERATURES ANOMALIES TODAY ARE EXPECTED TO BE 2.0 TO 2.5 SIGMA ABOVE CLIMATOLOGY...AND THUS IT IS NO SURPRISE THAT RECORD MAX TEMPERATURE VALUES ARE IN THE FORECAST...EVEN WITH THE PRESENCE OF CLOUD COVER AND INCREASING MOISTURE. THESE ANOMALIES WILL INCREASE AGAIN TO AROUND 2.0 SIGMA BY SATURDAY EVENING...AS THE FRONTAL BOUNDARY MOVES NORTH OF THE REGION. THOUGH RECORD HIGHS ARE MOST LIKELY TODAY (WEDNESDAY) AND SATURDAY...RECORD HIGH MINIMUM TEMPERATURES MAY ALSO BE THREATENED AT TIMES THROUGH THE NEXT WEEK. THE CURRENT FORECAST INCLUDES RECORD HIGHS FOR ALL THREE CLIMATE SITES TODAY... CVG...FORECAST 68...RECORD 66 (1933) CMH...FORECAST 66...RECORD 62 (1933) DAY...FORECAST 66...RECORD 59 (1957) && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...HATZOS/SITES NEAR TERM...SITES SHORT TERM...SITES LONG TERM...KURZ AVIATION...KC CLIMATE...
Hazardous weather outlook, Dec 23, 4:31 PM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 431 PM EST WED DEC 23 2015 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-242145- WAYNE-FAYETTE-UNION-FRANKLIN-RIPLEY-DEARBORN-OHIO-SWITZERLAND- CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN- ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN- DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-LICKING-PREBLE-MONTGOMERY- GREENE-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING- HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 431 PM EST WED DEC 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON THROUGH THE EARLY OVERNIGHT HOURS. SOME OF THESE STORMS MAY BE STRONG TO SEVERE. DAMAGING WIND GUSTS ARE THE PRIMARY EXPECTED SEVERE WEATHER THREAT...BUT THERE COULD ALSO BE A CHANCE FOR TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. RIVER FLOODING POTENTIAL WILL INCREASE OVER THE WEEKEND AND INTO EARLY NEXT WEEK...AS SEVERAL PERIODS OF PERSISTENT RAINFALL ARE EXPECTED TO OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 4:09 PM EST | Severe Thunderstorm Warning | ILN | Dearborn, Fayette, Franklin, Ohio, Ripley, Switzerland and 2 more | 51 min |
| Dec 23, 4:27 PM EST | Severe Thunderstorm Warning | ILN | Wayne | 48 min |
| Dec 23, 4:51 PM EST | Tornado Warning | ILN | Wayne | 24 min |
| Dec 23, 5:03 PM EST | Severe Thunderstorm Warning | ILN | Dearborn, Ohio, Switzerland | 42 min |
| Dec 23, 6:45 PM EST | Special Weather Statement | ILN | Ohio, Switzerland | 45 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2015Severe Thunderstorm Warnings in Indiana, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.